How to Say It: Digg-ox-inn Toxicity
Digoxin is a medicine used to treat heart failure and rhythm problems. Digoxin toxicity (DT) is an overdose of this medicine.
Anatomy of the Heart
Copyright © Nucleus Medical Media, Inc.
Causes may be:
DT is more common in older adults.
Other things that may raise the risk are:
DT can cause problems with the nervous system, the heart rate, and electrolytes. Problems may be:
The doctor will ask about your symptoms and health history. A physical exam will be done.
A blood test will be done to check:
DT can affect the heart. An electrocardiogram (ECG) will be done to look for problems like abnormal rhythm.
The goal of treatment is to stop or reverse problems. Treatment will depend on the level of toxicity. Choices are:
People taking digoxin can lower the risk of this problem by:
American Heart Association
Family Doctor—American Academy of Family Physicians
Heart and Stroke Foundation of Canada
Chan BS, Buckley NA. Digoxin-specific antibody fragments in the treatment of digoxin toxicity. Clin Toxicol (Phila). 2014 Sep-Oct;52(8):824-836.
Digoxin toxicity emergency management. EBSCO DynaMed website. Available at: https://www.dynamed.com/management/digoxin-toxicity-emergency-management. Accessed October 21, 2020.
Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/digoxin-and-other-cardiac-glycoside-overdose. Accessed October 21, 2020.
MacLeod-Glover N, Mink M, et al. Digoxin toxicity. Can Fam Physician. 2016 Mar;62(3)223-228.
Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20.
Last reviewed September 2020 by
EBSCO Medical Review Board
Daniel A. Ostrovsky, MD
Last Updated: 5/18/2021